Heavy Snow, West Polk
- When
- December 20, 7:30 PM CST to December 21, 2:00 AM CST
- Where
- West Polk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Surface low pressure tracked out of Wyoming on the afternoon of Wednesday, December 20th. Meanwhile, surface high pressure was located over most of southern Canada.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Surface low pressure tracked out of Wyoming on the afternoon of Wednesday, December 20th. Meanwhile, surface high pressure was located over most of southern Canada. This initially brought a period of steady east winds to eastern North Dakota and the northwest quarter of Minnesota. Unlike several prior events, temperatures were much colder this time around, which kept the precipitation as snow. A thin band of 6 to 9 inches of snow fell from New Rockford to Hillsboro (ND) to north of Park Rapids (MN). The snow ended by the early morning hours of the 21st, as the high pushed southward into the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 20, 6:49 PM CST, 41 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
649 PM CST Wed Dec 20 2017
.UPDATE...
Issued at 645 PM CST Wed Dec 20 2017
Light snow over much of the area ATTM with a narrow band of
heavier snow across the central part of the forecast area. This
heavier band should steadily shift eastward through the evening
with snowfall tapering off in eastern ND by midnight but
persisting in northwest MN through early morning. An update
Aviation Discussion is attached below.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 312 PM CST Wed Dec 20 2017
Snow amounts for tonight are the main issue for the period.
Snow has intensified across the central CWA during the past few
hours, which matches well with the strong 700mb frontogenesis
band as seen on SPC meso page. There is also good isentropic lift
across much of the CWA with broad lift across the region bringing
light snow beyond the strongest snow band. The short range models
have this heavier band weakening later this afternoon and into the
evening, which fits the brief decrease in 700mb frontogenesis
that the larger scale models show. The NAM tries to develop more
frontogenesis later on tonight, but there is less larger scale
lift than would be ideal for banding, and the 12 and 18Z NAM runs
have been all over the place with the second round of moderate
snow. The RAP and HRRR have been pretty consistent with 4 to 6
inches of accumulation pretty close to where we have been calling
for it, lower Devils Lake Basin into the central Red River Valley
and off into west central MN. With a slight trend further south,
included Wadena county in the advisory. As the high resolution
models are fairly consistent, will keep the rest of the advisory
as it is. Although there could be less snow along the northern and
southern edges of where we have the heaviest band, there is
enough uncertainty as to where the second snow band will set up to
start cutting counties out.
The snow will start to taper off across the northern counties by
midnight, and across the south by early morning. Some clearing
will be possible across the far northwestern CWA by tomorrow
morning, and with fresh snow temps will plummet into the 5 to 10
below zero range. Dry and quiet for tomorrow between systems, with
highs in the single digits and teens.
.LONG TERM...(Thursday night through Wednesday)
Issued at 312 PM CST Wed Dec 20 2017
Friday and Saturday...Generally quiet weather will prevail with
the main if not only feature swinging through Fri in the form of
a cold front with minimal QPF. Temps in advance of this front will
be the warmest they will be for a quite a length of time with
highs between 15 and 25. Arctic air is slated to plunge southward
later Sat into Sun with 850 mb temps dropping to minus 25 C.
Sunday through Wednesday...By Sun night those 850 temps will drop
toward -30 C. Absolute minima will always hinge upon freshness of
snowpack, cloud cover and wind speeds but it will not be
difficult to reach double digits below zero region wide Sun and
Mon nights with a shot at minus 25 over parts of NW MN. This will
easily create wind chill impacts well into advisory criteria for
Christmas eve and day. The potential for a 48 hour period of sub
zero temps exists for the area along and north of Highway 2.
Little if any pcpn is expected during the early to middle part of
next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CST Wed Dec 20 2017
Expect widespread MVFR CIGS and VSBYS in light snow across the FA
throughout the overnight period...with areas of IFR CIGS and VSBYS
across central portions of the FA. From 08z through 12z expect
conditions to slowly improve to VFR across eastern ND and the Red
River Valley. From 12z through 15z expect conditions to slowly
improve to VFR across northwest MN.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 6 AM CST Thursday for NDZ006-
014>016-024-026>030-038-039-054.
MN...Winter Weather Advisory until 6 AM CST Thursday for MNZ001>003-
007>009-013>017-022>024-027-028-032.
&&
UPDATE...Gust
SHORT TERM...JR
LONG TERM...WJB
AVIATION...GustHazardous Weather Outlook National Weather Service Grand Forks ND 747 AM CST Wed Dec 20 2017 MNZ001>003-007>009-013>017-022>024-027-028-NDZ006-014>016-024- 026>030-038-039-054-211400- West Polk-Norman-Clay-West Marshall-East Marshall-North Beltrami- Pennington-Red Lake-East Polk-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Towner- Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Western Walsh County- 747 AM CST Wed Dec 20 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Periods of snow are expected across the region today and tonight. The heaviest snow is expected to fall between US Highway 2 and the I-94/Highway 10 corridor. The snow is expected to end late tonight. Roadways are expected to become snow covered and slippery. Visibility will be reduced at times as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The possibility of bitterly cold wind chills starts on Saturday night and continues through Christmas and into mid week. Wind chills of 25 below to 40 below are expected at times during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ004>006-NDZ007-008-211400- Kittson-Roseau-Lake Of The Woods-Cavalier-Pembina- 747 AM CST Wed Dec 20 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The possibility of bitterly cold wind chills starts on Saturday night and continues through Christmas and into mid week. Wind chills of 25 below to 40 below are expected at times during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ029>032-040-NDZ049-052-053-211400- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom- Sargent-Richland- 747 AM CST Wed Dec 20 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The possibility of bitterly cold wind chills starts on Saturday night and continues through Christmas and into mid week. Wind chills of 25 below to 35 below are expected at times during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Knutsvig
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 PM CST WED DEC 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM SNOW BUXTON 47.60N 97.10W
12/20/2017 M3.0 INCH TRAILL ND PUBLIC
STILL SNOWING.
&&
AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
507 PM CST WED DEC 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW MCVILLE 47.77N 98.18W
12/20/2017 E3.0 INCH NELSON ND PUBLIC
&&
AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
609 PM CST WED DEC 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY SNOW 5 WNW HOPE 47.35N 97.82W
12/20/2017 M2.6 INCH Steele ND TRAINED SPOTTER
SNOWFALL THROUGH 6PM CDT. SNOW STILL FALLING. WATER
CONTENT OF 0.13 INCHES.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
618 PM CST WED DEC 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM SNOW PARK RAPIDS 46.92N 95.06W
12/20/2017 E4.0 INCH HUBBARD MN PUBLIC
&&
AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
628 PM CST WED DEC 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM SNOW NORTHWOOD 47.74N 97.57W
12/20/2017 M4.0 INCH GRAND FORKS ND PUBLIC
&&
AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
637 PM CST WED DEC 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM SNOW TWO INLETS 47.05N 95.22W
12/20/2017 M4.0 INCH BECKER MN PUBLIC
STILL SNOWING.
&&
AMThe national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727756, 727757, 727758, 727759, 727760, 727761, 727762.